Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Great Falls, MT

June 1, 2015Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2015, 4:57 PM MDT for Meagher County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2015, 4:57 PM MDT (22:57 UTC)
Expired
Jun 1, 2015, 5:45 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Meagher County, MT

The radar

The Great Falls radar (KTFX), 130 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:00 PM MDTTSTM WND GST 6412 Wnw Ringling, MT64 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION ON HIGHWAY 12.
Jun 1, 5:30 PM MDTHAIL 0.2512 Ene Ringling, MTPEA SIZE HAIL AND WIND GUSTS NEAR 40 MPH AS THE STORM MOVED THROUGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS55 KTFX 012257
SVRTFX
MTC059-012345-
/O.NEW.KTFX.SV.W.0003.150601T2257Z-150601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 545 PM MDT

* AT 456 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTH OF WHITE SULPHUR
  SPRINGS...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE SULPHUR SPRINGS...CHECKERBOARD AND RINGLING. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 12 BETWEEN MILE MARKERS 25 AND 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4621 11083 4622 11102 4647 11106 4676 11069
      4660 11033 4621 11033
TIME...MOT...LOC 2256Z 227DEG 24KT 4628 11080 

$$
2 follow-up statements
280 
WWUS55 KTFX 012326
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT MON JUN 1 2015

MTC059-012345-
/O.CON.KTFX.SV.W.0003.000000T0000Z-150601T2345Z/
MEAGHER MT-
526 PM MDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN MEAGHER COUNTY...

AT 526 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED 26 MILES WEST OF 
HARLOWTON...MOVING EAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MEAGHER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4648 11083 4660 11033 4621 11033 4622 11074
TIME...MOT...LOC 2326Z 251DEG 42KT 4630 11036 

$$
310 
WWUS55 KTFX 012346
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT MON JUN 1 2015

MTC059-012356-
/O.EXP.KTFX.SV.W.0003.000000T0000Z-150601T2345Z/
MEAGHER MT-
546 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEAGHER COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REMEMBER...A SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT UNTIL 
9 PM.

LAT...LON 4648 11083 4660 11033 4621 11033 4622 11074
TIME...MOT...LOC 2342Z 227DEG 24KT 4630 11036 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 2:37 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT MON JUN 1 2015

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE CONVECTION IS EXPECTED ACROSS
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS AFTERNOON AND
EVENING. SPC HAS ALREADY ISSUED SEVERE THUNDERSTORM WATCH 246
THROUGH 9 PM MDT WITH SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS THE WESTERN HALF OF THE FORECAST AREA. IN ADDITION TO LARGE
HAIL AND STRONG WINDS, VERY HEAVY RAINFALL IS LIKELY WITH ANY
STORMS THAT DEVELOP THROUGH TONIGHT. THE NORTHERN ROCKY MOUNTAIN
REGION WILL CONTINUE TO BE INFLUENCED BY AN UPPER LEVEL LOW THAT
WILL LINGER OVER THE PACIFIC NORTHWEST THROUGH WEDNESDAY
AFTERNOON. AS A RESULT, UNSETTLED WEATHER WILL LIKELY PERSIST
THROUGH MUCH OF THE SHORT TERM PERIOD, BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AFTER THIS EVENING. TEMPERATURES WILL BE
MUCH COOLER TUESDAY BUT SHOULD REBOUND BACK TOWARD SEASONAL
AVERAGES ON WEDNESDAY. MPJ

WEDNESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROF OF LOW
PRESSURE WILL BE OVER THE WESTERN US WEDNESDAY NIGHT. THE
SOUTHERN PORTION OF THIS TROF WILL DEEPEN OVER CALIFORNIA
THURSDAY. THE AIRMASS WILL REMAIN RELATIVELY MOIST ALOFT AND EAST
TO SOUTHEAST LOW LEVEL FLOW WILL HELP KEEP THE LOWER LEVELS MOIST
AS WELL THROUGH THE NIGHT. A SHORTWAVE IN THE SOUTHWEST FLOW
ALOFT WILL APPROACH THE ROCKIES BY EARLY THURSDAY MORNING AND
SHOULD PROLONG EVENING SHOWERS INTO THE EARLY MORNING HOURS. THE
AIRMASS WILL DRY A BIT THURSDAY NIGHT AND FRIDAY BUT MOISTURE
AHEAD OF THE LOW PRESSURE OVER CALIFORNIA WILL BE AFFECTING
SOUTHWEST MONTANA. THE AIRMASS WILL BECOME UNSTABLE ESPECIALLY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. THE LOW PRESSURE
CENTER OVER CALIFORNIA WILL GRADUALLY MOVE NORTHEAST AND APPROACH
SOUTHERN IDAHO BY SUNDAY NIGHT. MOISTURE WILL CONTINUE TO MOVE
INTO THE FORECAST AREA AS THIS SYSTEM APPROACHES AND AFTERNOON
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY.
TEMPERATURES WILL BE NEAR NORMALS AS THE PERIOD BEGINS WEDNESDAY
NIGHT AND THURSDAY. THE AIRMASS TRENDS WARMER THROUGH THE PERIOD
AND TEMPERATURES WILL 10 DEGREES ABOVE NORMALS BY SUNDAY. ZELZER

&&

.AVIATION...
UPDATED 1737Z.

UPPER LEVEL SHORTWAVE STILL EXPECTED TO MOVE THROUGH SOUTHWEST AND
CENTRAL MONTANA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AND SMALL HAIL FOR LOCAL MVFR CONDITIONS. LARGER HAIL IS ALSO
POSSIBLE SOUTH OF A KCTB-KHVR LINE THIS EVENING. AREAS IFR/MVFR
CONDITIONS POSSIBLE AFTER MIDNIGHT DUE TO FOG AND LOW CEILINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  59  44  66 /  80  70  40  40
CTB  47  54  40  63 / 100 100  40  30
HLN  51  66  47  69 /  70  70  40  40
BZN  47  68  44  67 /  70  60  50  30
WEY  39  61  36  62 /  60  50  40  30
DLN  46  66  43  65 /  60  60  40  50
HVR  52  61  43  67 /  90  80  40  20
LWT  52  64  44  64 /  90  80  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Local storm report, Jun 1, 3:21 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             PONY                    45.66N 111.89W
06/01/2015  E0.50 INCH       MADISON            MT   TRAINED SPOTTER

            HAIL UP TO A HALF INCH AND WIND GUST 30 TO 40 MPH AS
            THE STORM MOVED THROUGH.

&&

BRUSDA
Local storm report, Jun 1, 3:41 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MARYSVILLE              46.75N 112.30W
06/01/2015  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN THE MARYSVILLE AREA.

&&

BRUSDA
Special weather statement, Jun 1, 4:13 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT MON JUN 1 2015

MTZ055-012300-
GALLATIN MT-
413 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 500 PM MDT...

AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOUR CORNERS...OR NEAR BOZEMAN...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...BOZEMAN...BELGRADE...FOUR
CORNERS...CHURCH HILL...BOZEMAN HOT SPRINGS...AMSTERDAM AND GALLATIN
GATEWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTH CENTRAL MONTANA.

LAT...LON 4553 11117 4579 11138 4614 11090 4604 11079
      4572 11079
TIME...MOT...LOC 2212Z 232DEG 25KT 4570 11114
Special weather statement, Jun 1, 4:29 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MDT MON JUN 1 2015

MTZ053>055-012315-
MEAGHER MT-BROADWATER MT-GALLATIN MT-
429 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BROADWATER...NORTH
CENTRAL GALLATIN AND SOUTHEASTERN MEAGHER COUNTIES UNTIL 515 PM
MDT...

AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF TOSTON...OR 21 MILES SOUTHEAST OF TOWNSEND...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE SULPHUR SPRINGS...TOSTON...RINGLING AND MAUDLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CANYON FERRY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.

LAT...LON 4598 11112 4617 11146 4665 11107 4641 11054
TIME...MOT...LOC 2228Z 223DEG 31KT 4615 11114

MLV
Local storm report, Jun 1, 4:32 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
06/01/2015  M52 MPH          GALLATIN           MT   ASOS

            52 MPH WIND GUST AT THE BOZEMAN AIRPORT.

&&

BRUSDA
Local storm report, Jun 1, 4:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             BOZEMAN                 45.68N 111.04W
06/01/2015  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            PEA SIZE HAIL ON THE NORTH SIDE OF BOZEMAN.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:55 PM MDTSpecial Weather StatementTFXBeaverhead50 min
Jun 1, 2:15 PM MDTSpecial Weather StatementTFXMadison45 min
Jun 1, 2:50 PM MDTSpecial Weather StatementTFXMadison40 min
Jun 1, 3:07 PM MDTSpecial Weather StatementTFXGallatin38 min
Jun 1, 3:36 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Jefferson39 min
Jun 1, 3:47 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 1, 4:13 PM MDTSpecial Weather StatementTFXGallatin47 min
Jun 1, 4:29 PM MDTSpecial Weather StatementTFXMeagher46 min
Jun 1, 5:01 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.